Winter Storm, Wyoming Black Hills
- When
- January 13, 10:00 AM MST to January 14, 12:00 PM MST
- Where
- Wyoming Black Hills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
Heavy upslope snow developed over the Wyoming Black Hills and Bear Lodge Mountains. Snowfall amounts of six to 12 inches fell across much of the area, with as much as 18 inches over upslope-favored areas from Four Corners to Buckhorn.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Heavy upslope snow developed over the Wyoming Black Hills and Bear Lodge Mountains. Snowfall amounts of six to 12 inches fell across much of the area, with as much as 18 inches over upslope-favored areas from Four Corners to Buckhorn. Gusty winds also produced blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 13, 9:21 AM MST, 39 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
921 AM MST MON JAN 13 2014
.UPDATE...
ISSUED AT 901 AM MST MON JAN 13 2014
UPSLOPE SNOW HAS REALLY KICKED IN IN THE NRN/CNTRL BLKHLS AND EVEN
EXTENDS INTO THE SRN HILLS WEST OF CUSTER...ESPECIALLY FROM AROUND
JEWEL CAVE WWD. HAVE RAISED POPS TO 100 PERCENT THOSE AREAS AS
WELL AS STARTED THE WINTER STORM WARNINGS/ADVISORIES. SNOW AMOUNTS
FROM THE PREVIOUS FCST REMAIN UNCHANGED...WITH THE HEAVIEST
AMOUNTS STILL EXPECTED FROM AROUND FOUR CORNERS TO CHEYENNE
CROSSING TO THE DEERFIELD AREA. HAVE ALSO LOWERED HIGH TEMPS IN
AREAS THAT ARE RECEIVING THE UPSLOPE SNOW. REST OF FCST
UNCHANGED.
WILL NOT CHANGE THE WIND HIGHLIGHTS...EVEN THOUGH IT APPEARS THE
STRONGER WINDS MAY HOLD OFF UNTIL THIS EVENING AND OVERNIGHT WHEN
BETTER PRES RISES AND COLD ADVECTION KICKS IN.
&&
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
ISSUED AT 251 AM MST MON JAN 13 2014
CURRENT SURFACE MAP SHOWS TROF ACROSS MONTANA INTO EASTERN
WYOMING. FAST MOVING CLIPPER DIVES THROUGH THE EASTERN
DAKOTAS/MINNESOTA LATE TODAY/TONIGHT. TIGHT PRESSURE GRADIENT SETS
UP ACROSS THE AREA TODAY AS SURFACE LOW TRACKS ACROSS NORTH
DAKOTA. FORECAST SOUNDINGS SHOW 50KT WINDS WITHIN 1000-2000FT AGL
THIS AFTERNOON THROUGH TONIGHT. BIGGEST QUESTION IS HOW EFFICIENT
MIXING WILL BE...ESPECIALLY THIS AFTERNOON. GENERALLY NEUTRAL TO
WEAK WARM ADVECTION FROM BL-850MB THROUGH THIS AFTERNOON FOLLOWED
BY COLD ADVECTION TONIGHT. BEST PRESSURE RISES...5-7MB/3HR...OCCUR
FROM 06Z-09Z TONIGHT. BEST DOWNWARD MOMENTUM THIS AFTERNOON/EVENING
WITH LIKELY OCCUR WITH ANY PRECIPITATION. WILL GO WITH HIGH WIND
WARNING FOR AREAS FROM K2WX-KRAP AND WIND ADVISORY FOR THE
REMAINDER OF THE WESTERN SOUTH DAKOTA PLAINS. FOR NORTHEAST
WYOMING...LOOKS LIKE STRONGEST WINDS WILL OCCUR THIS
EVENING/OVERNIGHT WITH HIGHER POPS/ACCUMULATING SNOW. THUS...WILL
ISSUE WINTER WEATHER ADVISORY FOR THAT AREA. WILL ALSO GO WITH
ADVISORY FOR CUSTER COUNTY/SOUTHERN BLACK HILLS ZONE...HIGHEST
SNOW ACCUMULATION WEST OF CUSTER.
STRONG UPSLOPE SIGNATURE FOR THE BLACK HILLS TODAY INTO TUESDAY...FROUDE
GREATER THAN 2.0 AND 0-2KM RH GREATER THAN 95 PERCENT. 00Z/06Z NAM
GIVING 12-15 INCHES. LATEST RUNS OF LOCAL WRF ALSO SHOWING 12-18
INCHES IN THE O'NEIL PASS TO DEERFIELD AREA. WILL ISSUE WINTER STORM
WARNING FOR BEAR LODGE MOUNTAINS/NORTHERN BLACK HILLS. WIDE RANGE
OF SNOWFALL EXPECTED FOR THE PENNINGTON COUNTY/CENTRAL BLACK HILLS
ZONE WITH HIGHEST SNOWFALL AMOUNTS ACROSS THE WESTERN PORTIONS OF
THAT FORECAST ZONE.
WINDS WILL DECREASE LATE TONIGHT. UPSLOPE SNOW WILL TAPER OFF
ACROSS THE BLACK HILLS TUESDAY.
&&
.LONG TERM...WEDNESDAY THROUGH SUNDAY
ISSUED AT 251 AM MST MON JAN 13 2014
QUIET WEATHER WITH MILD TEMPS EXPECTED ON WEDNESDAY AS
FAST MOVING RIDGE PASSES OVER. CLIPPER SYSTEM SLIDES IN WEDNESDAY
NIGHT INTO THURSDAY. NOT MUCH MOISTURE WITH THIS SYSTEM...BUT WITH
STRONG UPSLOPE ENHANCEMENT OVER THE NRN BLKHLS MAY BE ABLE TO
SQUEEZE SOMETHING OUT SO WILL GO WITH SOME POPS. GREATEST CONCERN
WILL BE STRONG NWRLY WINDS AS MODELS HAVE BEEN RATHER CONSISTENT
WITH SHOWING THIS. UPPER RIDGE OVER THE WEST COAST WILL START TO
SLOWLY PUSH TOWARDS THE EAST FOR FRIDAY INTO THE WEEKEND...BRINGING
DRY CONDITIONS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 251 AM MST MON JAN 13 2014
GUSTY WRLY WINDS WILL SHIFT NWRLY AND INCREASE LATER
TODAY...WITH THE STRONGEST WINDS OVER THE SD PLAINS. THE GUSTY WINDS
WILL CONTINUE INTO TONIGHT. SNOW WILL DEVELOP OVER THE BLKHLS TODAY
SPREADING INTO NERN WY TONIGHT...BRINGING AREAS OF IFR VIS. SOME
SNOW MAY ALSO DEVELOP OVER PTNS OF THE SD PLAINS LATER
TONIGHT...BRINGING LCL IFR VIS IN -SN AND BLSN.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 5 PM MST TUESDAY FOR SDZ024-028.
WIND ADVISORY FROM 2 PM MST /3 PM CST/ THIS AFTERNOON TO 5 AM
MST /6 AM CST/ TUESDAY FOR SDZ014-027-030-032-041>044-046-
047-049-074.
HIGH WIND WARNING UNTIL 5 AM MST TUESDAY FOR SDZ001-002-012-013-
025-026-031-072-073.
WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR SDZ029.
WY...WINTER STORM WARNING UNTIL 5 PM MST TUESDAY FOR WYZ057.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 5 AM MST
TUESDAY FOR WYZ054>056-058-071.
&&
UPDATE...JOHNSON
SHORT TERM...7
LONG TERM...77
AVIATION...77HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 433 AM MST MON JAN 13 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 433 AM MST (533 AM CST) MON JAN 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TONIGHT STRONG NORTHWEST WINDS WILL BE FOUND ACROSS MUCH OF THE AREA THIS AFTERNOON THROUGH TONIGHT. WIND GUSTS TO 60 MPH WILL BE FOUND ACROSS THE PLAINS OF NORTHWEST SOUTH DAKOTA...FROM BUFFALO TO RAPID CITY. ELSEWHERE WIND GUSTS AROUND 50 MPH ARE EXPECTED. HEAVY SNOW WILL FALL ACROSS THE BEAR LODGE MOUNTAINS AND NORTHERN BLACK HILLS...WITH ACCUMULATIONS AROUND A FOOT EXPECTED FROM FOUR CORNERS TO CHEYENNE CROSSING AND DEERFIELD. 1 TO 3 INCHES OF SNOW IS POSSIBLE ACROSS THE REMAINDER OF NORTHEAST WYOMING INTO THE SOUTHERN BLACK HILLS. THE COMBINATION OF SNOW AND STRONG WINDS WILL RESULT IN BLOWING AND DRIFTING SNOW WITH VERY POOR VISIBILITIES. NORTHWEST SOUTH DAKOTA WILL GRADUALLY DIMINISH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL CONTINUE ACROSS THE BEAR LODGE MOUNTAINS AND NORTHERN BLACK HILLS ON TUESDAY. STRONG NORTHWEST WINDS OF 30 TO 40 MPH...WITH GUSTS OVER 50 MPH... ARE POSSIBLE AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488058.